Kansas, 2008

Flash Flooding and Flooding in Kansas, June 3 to 4, 2008

June 3 to 4, 2008 · NWS EAX · 23 events in 3 counties and zones

Severe thunderstorms erupted across the area on June 3, 2008. There were reports of large hail and very heavy rains with flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms erupted across the area on June 3, 2008. There were reports of large hail and very heavy rains with flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 3, 5:28 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 3, 5:28 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT TUE JUN 3 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/421 PM CDT TUE JUN 3 2008/
SEVERE WEATHER CONCERNS DOMINATE THE IMMEDIATE CONCERNS. EARLY
MORNING OUTFLOW BOUNDARY HAS BECOME DIFFUSE THIS AFTERNOON BUT THERE
IS AN EAST-WEST BOUNDARY SHOWING UP ACROSS NORTHERN MO VIA SURFACE
PRESSURE/ALTIMETER ANALYSIS AND SUPPORTED BY DIFFERENTIAL HEATING.
CONGESTED CU FORMED AS EXPECTED ONCE WE HIT THE MID 80S BUT VERTICAL
DEVELOPMENT IS STILL RETARDED BY PESKY CAP. EXPECT CONVECTION TO
INITIATE BY 23Z WITH FAVORED AREA ASSOCIATED WITH THE MORE CONGESTED
CU FROM EAST CENTRAL KS TO BETWEEN IRK AND MOBERLY. ONCE ACTIVITY
STARTS IT WILL LIKELY GO FAST AND BECOME SEVERE. LOW LEVEL WIND
SHEAR NOT AS FAVORABLE FOR TORNADIC DEVELOPMENT AS EARLIER THOUGHT
SINCE SURFACE WINDS HAVE VEERED TO THE SOUTHWEST. BUT CANNOT RULE
OUT ENTIRELY AS 0-6KM SHEAR STILL SUFFICIENT TO SUPPORT ROTATING
STORMS AND BRIEF SPIN UPS POSSIBLE WITH STORM INTERACTION WITH
PRE-EXISTING BOUNDARIES.

OTHERWISE...CONVECTION SHOULD WEAKEN TOWARDS DAYBREAK WEDNESDAY WITH
CONVECTION BECOMING MORE ELEVATED AS STRONG MID LEVEL WARMING PUSHES
BACK TO THE NORTHEAST AND SHIFTS PRECIPITATION CHANCES TO THE MO/IA
BORDER BY LATE MORNING. THIS WILL LEAVE THE BULK OF THE CWA UNDER A
STRONG CAP WITH MAX TEMPERATURES NEARING 90F. THIS CAP WILL
EFFECTIVELY INHIBIT CONVECTION OVER THE CWA UNTIL THURSDAY NIGHT
WHEN THE CENTRAL PLAINS COLD FRONT FINALLY PUSHES SOUTHEAST.
THURSDAY TEMPERATURES SHOULD BE SIMILAR TO WEDNESDAYS.

MJ

LONG RANGE (FRIDAY THROUGH MONDAY)...

LATE THURSDAY NIGHT INTO FRIDAY AN UPPER LEVEL TROUGH WILL BE
PROGRESSING OVER THE GREAT PLAINS AND INTO OUR AREA...POSSIBLY
BRINGING WITH IT OUR NEXT CHANCE FOR ACTIVE WEATHER.  LATER IN THE
DAY FRIDAY...THE APPROACHING FRONTAL SYSTEM AT THE SURFACE WILL
SERVE AS A LIFTING MECHANISM FOR ADDITIONAL CONVECTION.  SURFACE
TEMPERATURES ON FRIDAY WILL BE NEAR 80 F THROUGHOUT THE ENTIRE
CWA...WHICH SHOULD HELP ENHANCE THE AVAILABLE ENERGY.  THE EXACT
TIMING OF THE SYSTEM IS THE MAIN ISSUE...AS IT WILL PLAY A LARGE
ROLE IN WHEN AND WHERE THE CONVECTION ACTUALLY BEGINS.

EARLY SATURDAY MORNING THERE MAY STILL BE SOME LINGERING
PRECIPITATION ALONG THE SURFACE BOUNDARY...BUT ONCE THAT DISSIPATES
IT SHOULD OTHERWISE BE AN UNSEASONABLY WARM REST OF THE WEEKEND.
TEMPERATURES WILL BE QUITE A BIT ABOVE NORMAL...CLIMBING INTO THE
UPPER 80S DUE TO THE PRESENCE OF A BUILDING UPPER LEVEL RIDGE.
DECIDED TO RAISE THE POPS SUNDAY AFTERNOON AND EVENING IN OUR
EXTREME NORTHERN COUNTIES TO ACCOUNT FOR THE LOW PRESSURE SYSTEM
MOVING JUST TO THE NORTH OF OUR CWA.

ON MONDAY THE WARM WEATHER CONTINUES WITH HIGHS APPROACHING 90
DEGREES SOUTH OF THE KANSAS CITY METROPOLITAN AREA.

MJS

&&

.AVIATION...
FOR THE 00Z TAF WILL HAVE TEMPO GROUP OF THUNDER FOR THE FIRST TWO
HOURS DURING THE PEAK TIME OF INSTABILITY WITH CURRENT CONVECTION.
CURRENT DEVELOPMENT MAY MISS KMCI...BUT LOOKS ON TRACK FOR KMKC. FOR
KSTJ...STORMS MAY MISS TO THE NORTH AND SOUTH OF THE AIRPORT...SO
WILL NOT PUT ANY TEMPO GROUP IN THAT TAF. FOR THE LATE NIGHT...WILL
NOT MENTION ANY THUNDER AT THIS POINT AS WE MAY CAP OFF AS WARM AIR
ALOFT IN THE H85 TO H75 LAYER SURGES BACK INTO THE REGION.  THIS
WILL LIKELY KEEP THE AREA CAPPED THROUGH MUCH OF THE DAY...SO WILL
NOT HAVE ANY THUNDER IN THROUGH 00Z.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 3, 12:10 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT TUE JUN 3 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
110 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EAST-WEST OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS
THUNDERSTORMS IS BEGINNING TO WASH OUT FROM NEAR ST JOSEPH TO MOBERLY.
IF THIS BOUNDARY FALLS APART ENTIRELY IT WILL MAKE IT MORE DIFFICULT
TO FOCUS THE INITIAL THUNDERSTORM DEVELOPMENT. IN ADDITION A STRONG
CAP OR LAYER OF PRONOUNCED WARMING AT MID LEVELS IS WORKING ITS WAY
INTO EAST CENTRAL KS.

NONETHELESS...STILL EXPECT SCATTERED THUNDERSTORMS TO FORM BY LATE
AFTERNOON ACROSS NORTHERN MO AND EVOLVE INTO A CONVECTIVE COMPLEX.
THE AREA OF STORMS SHOULD SAG SOUTHWARD WHILE INDIVIDUAL CELLS TRACK
EAST WITH THE COMPLEX REACHING THE MISSOURI RIVER BY EARLY EVENING.
MODERATE TO HIGH VALUES OF INSTABILITY PLUS DECENT 0-6KM SHEAR AND AN
APPROACHING 700MB SHORTWAVE SHOULD BE SUFFICIENT TO SUPPORT STRONG TO
SEVERE THUNDERSTORMS WITH A FEW ROTATING STORMS. PRIMARY SEVERE
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS BUT ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...HEAVY RAINFALL WITH
LOCALIZED FLOODING WILL BE POSSIBLE IF AN MCS CAN FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NORTH AND WEST
OF THE FORECAST AREA LATE THURSDAY AFTERNOON AND EVENING...WITH THE
ACTIVITY MOVING INTO THE AREA OVERNIGHT INTO FRIDAY MORNING. LARGE
HAIL AND DAMAGING WINDS...ALONG WITH EXCESSIVE RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
EVENING MAINLY NORTH OF A PAOLA KANSAS TO BOONVILLE LINE...AND SOUTH
OF THE MISSOURI RIVER FROM 9 PM TO 3 AM. ACTIVATION MAY ALSO BE
NECESSARY OVER PORTIONS OF THE OUTLOOK AREA THURSDAY NIGHT AND
FRIDAY MORNING.

In the hours before

Local storm report, Jun 3, 4:19 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     HARRISONVILLE           38.66N 94.35W
06/03/2008                   CASS               MO   FIRE DEPT/RESCUE

            SEVERAL TREES UP TO 15 INCHES IN DIAMETER WERE REPORTED
            DOWN IN HARRISONVILLE.

&&

GAMIS
Special weather statement, Jun 3, 5:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT TUE JUN 3 2008

KSZ104-105-032345-
JOHNSON-WYANDOTTE-
609 PM CDT TUE JUN 3 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON AND
SOUTHEASTERN WYANDOTTE COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BONNER SPRINGS...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  LAKE QUIVIRA BY 615 PM CDT.
  SHAWNEE AND MERRIAM BY 625 PM CDT.
  MISSION...COUNTRYSIDE AND FAIRWAY BY 630 PM CDT.
  WESTWOOD BY 635 PM CDT.

THE TOWNS OF ZARAH...MONTICELLO...LAKE OF THE FOREST...HOLLIDAY...
MUNCIE AND ROELAND PARK ARE ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 3 flood, 3 flash flood. Local standard time, as filed.

Hail, Johnson

When
June 3, 5:30 PM CST
Where
Johnson County, 0.54 mi E of Shawnee
Measured
1.25 in hail
Reported by
Public
Coordinates
39.020, -94.710

Flood, Johnson

When
June 3, 5:30 PM CST to 11:30 PM CST
Where
Johnson County, 0.69 mi S of Merriam to 0.72 mi S of Merriam
Cause
Heavy Rain
Reported by
Public
Coordinates
39.020, -94.700

An underpass was reported full of standing water.

Hail, Johnson

When
June 3, 5:39 PM CST
Where
Johnson County, 1.75 mi ESE of Craig
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.960, -94.790

Hail, Johnson

When
June 3, 5:40 PM CST
Where
Johnson County, 0.87 mi SE of Shawnee
Measured
1.75 in hail
Reported by
Public
Coordinates
39.010, -94.710

Hail, Johnson

When
June 3, 5:49 PM CST
Where
Johnson County, 0.87 mi SE of Merriam
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.690

Hail, Johnson

When
June 3, 5:49 PM CST
Where
Johnson County, 0.54 mi W of Fairway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -94.660

Hail, Johnson

When
June 3, 5:53 PM CST
Where
Johnson County, 0.87 mi NE of Fairway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -94.640

Hail, Johnson

When
June 3, 6:00 PM CST
Where
Johnson County, 0.54 mi W of Merriam
Measured
0.75 in hail
Reported by
Public
Coordinates
39.030, -94.710

Hail, Johnson

When
June 3, 6:00 PM CST
Where
Johnson County, 0.87 mi SE of Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -94.710

Hail, Wyandotte

When
June 3, 6:00 PM CST
Where
Wyandotte County, 4.77 mi ESE of Turner
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -94.620

Flood, Johnson

When
June 3, 6:00 PM CST to June 4, 12:00 AM CST
Where
Johnson County, 0.54 mi W of Merriam to 0.19 mi WSW of Merriam
Cause
Heavy Rain
Reported by
Public
Coordinates
39.030, -94.710

Driveway and yard was reported flooded due to the heavy rains.

Hail, Johnson

When
June 3, 6:15 PM CST
Where
Johnson County, 1.28 mi WNW of Merriam
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -94.720

Hail, Johnson

When
June 3, 6:20 PM CST
Where
Johnson County, 0.54 mi W of Fairway
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -94.660

Hail, Johnson

When
June 3, 6:21 PM CST
Where
Johnson County, 1.75 mi SW of Cedar
Measured
0.88 in hail
Reported by
Public
Coordinates
38.960, -94.950

Flood, Johnson

When
June 3, 6:29 PM CST to June 4, 12:29 AM CST
Where
Johnson County, 1.28 mi WNW of Merriam to 0.69 mi WNW of Merriam
Cause
Heavy Rain
Reported by
Public
Coordinates
39.040, -94.720

Flooding was reported around Merriam due to heavy rains.

Hail, Johnson

When
June 3, 6:45 PM CST
Where
Johnson County, 0.87 mi SE of Shawnee
Measured
0.88 in hail
Reported by
Public
Coordinates
39.010, -94.710

Hail, Johnson

When
June 3, 6:55 PM CST
Where
Johnson County, 1.75 mi ESE of Craig
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -94.790

Hail, Johnson

When
June 3, 6:58 PM CST
Where
Johnson County, 1.75 mi ESE of Craig
Measured
0.88 in hail
Reported by
Public
Coordinates
38.960, -94.790

Flash Flood, Johnson

When
June 3, 7:02 PM CST to June 4, 1:02 AM CST
Where
Johnson County, 0.54 mi W of Westwood to 0.13 mi W of Westwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.030, -94.630

Johson county dispatch reported a road being blocked by flooding, at the intersection of Canterbury Road and State Park Road in Fairway.

Hail, Johnson

When
June 3, 9:33 PM CST
Where
Johnson County, 0.54 mi W of Spring Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
38.750, -94.830

Hail, Johnson

When
June 3, 9:40 PM CST
Where
Johnson County, 0.54 mi W of Spring Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
38.750, -94.830

Flash Flood, Johnson

When
June 3, 11:05 PM CST to June 4, 5:05 AM CST
Where
Johnson County, 2.34 mi NNW of Olathe to 1.48 mi NW of Olathe
Cause
Heavy Rain
Reported by
Public
Coordinates
38.910, -94.840

The intersection of Parker Street and K7 was impassable due to high water.

Flash Flood, Leavenworth

When
June 3, 11:30 PM CST to June 4, 5:30 AM CST
Where
Leavenworth County, 3.22 mi W of Linwood to 3.69 mi W of Linwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.000, -95.090

Leavenworth county reported several roads were washed out 3 miles west of Linwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112342, 120190, 112348, 112339, 112346, 112347, 112345, 112338, 112341, 112343, 120191, 112335, 112336, 112351, 120194, 112340, 112332, 112344, 112331, 112333, 112334, 112349, 112350.